Service Directory for Drug and Alcohol Users


what to do if someone has overdosed

CALLING AN AMBULANCE IS FREE FROM ANY PHONE,

EVEN A MOBILE WITH NO CREDIT (dial 112 from a mobile phone)

If you can, stay with the person who has OD'd - get someone else to call 000 (or 112 from a mobile phone) for an ambulance. If you are alone, lay the person on their side and if possible go and call the ambulance yourself, and then return to the person. If you are a long way from a telephone, try to get someone else to help you by ringing an ambulance. If the person is not breathing it is important that they keep getting oxygen (see the 'What to Do While Waiting for An Ambulance' section below for information on how to perform 'mouth-to-mouth' resuscitation).

Police no longer routinely attend ODs. In 2005, police attended only 14 per cent of non-fatal heroin ODs. This was mainly when the police actually called the ambulance when they found the person who had OD'd. They will attend if it is a fatal OD or if the ambos fear for their own safety.

It is still a good idea to stash your injecting equipment and your dope away out of sight. It is now police policy that it is in the greater public interest to overlook minor possession and use charges at incidents of OD. If they do see illicit drugs, they are still required, by law, to confiscate them.

The ambos may administer naloxone to block the effects of heroin, so that you start breathing again. If the person is advised to go to hospital by the ambos, it is a good idea, because the naloxone may wear off really quickly and it is important that someone who has dropped is monitored in a safe environment. A hospital is the safest place to be as medical doctors understand the risks of naloxone use and can identify and address any side effects. If the person chooses not to take the ride, it is vital that a friend stays with them for several hours - and this means staying awake! - to watch out for any warning signs (see the 'How Do You Know if Someone Has Overdosed?' section above) and call for help immediately as soon as it is needed. To repeat, hospital is the safer option in these circumstances.

NALOXONE WEARS OFF AFTER APPROXIMATELY 1/2 TO 1 HOUR ...

BUT THE HEROIN THAT CAUSED THE OD IS STILL IN YOUR SYSTEM -

YOU ARE AT GREAT RISK OF OD ALL OVER AGAIN

IF YOU HIT UP AFTER BEING GIVEN NALOXONE.

For information about peer-based naloxone distribution programs currently underway in Victoria, see section 16 'Further Reading - Issues and Trends'.



spacer
All content copyright ©2014 Fitzroy Legal Service - All rights reserved | Website by CeRDI